Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 7, NWS Marquette, MI

June 22, 2022Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 22, 2022, 3:03 AM EDT for Alger County, Michigan. It took effect at Jun 22, 2022, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2022, 3:03 AM EDT (07:03 UTC)
In effect from
Jun 22, 2022, 8:00 AM EDT
Expired
Jun 22, 2022, 4:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3262 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3262 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WHUS43 KMQT 220703
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
303 AM EDT Wed Jun 22 2022

MIZ006-222000-
/O.NEW.KMQT.BH.S.0007.220622T1200Z-220622T2000Z/
Alger-
303 AM EDT Wed Jun 22 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS AFTERNOON...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From 8 AM EDT this morning through this afternoon.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

JAW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 2:03 AM EDT, 1 hour earlier.

Area forecast discussion, Jun 22, 2:03 AM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Marquette MI
203 AM EDT Wed Jun 22 2022

.SHORT TERM...(This Morning through Today)
Issued at 202 AM EDT WED JUN 22 2022

WV imagery this morning shows drier air moving across Lake Superior
behind a fropa overnight. Temperatures remain warm across the UP
this morning, but should continue to fall through the overnight
hours as we progress further into the relatively cooler air of the
cold front. Some sct mid-level clouds can be seen along and ahead of
the shrtwv moving through the UP as a sfc low pulls slowly away into
James Bay. By sunrise, look for temps to fall to near 60 along Lake
Superior and across the west, with low to mid 60s south and east.

A nice change is in store for the UP today as drier air filters in
from the NW. Breezy conditions will start the day as diurnal mixing
occurs, but winds will become lighter by early afternoon as a ridge
of high pressure replaces the passing sfc low. Winds will be
primarily NW today, but there will be some backing towards the wast
by evening with the ridge axis moving overhead. A lighter lake
breeze is expected along Superior, but won't be as notable as
Tuesday's. Some diurnal cu this morning will dissipate through the
day, leaving behind temps in the upper 60s to mid 70s, though temps
could approach 80 across the south-central with some downsloping and
adiabatic warming.

.LONG TERM...(Wednesday through Tuesday)
Issued at 321 PM EDT TUE JUN 21 2022

We finally get some more seasonable weather come Wednesday as cooler
temps following a cold front move over the area. Given the tight
temp/pressure gradient along the front, we could see some breezy
conditions Wednesday morning as the cold front leaves the area,
especially in the east where some gusts over 30 mph are possible.
Besides the seasonable to slightly below normal temps tomorrow,
expect mostly sunny skies. As warm air begins advecting back into
the area aloft Wednesday night, clear skies should allow lows to
still reach the 40s in the far east, whereas 50 and above are
expected in the central and west.

As we move into the latter half of this week, an omega block over
the southern US brings warmer than normal temps back across the area
Thursday and Friday. Given that model and ensemble guidance shows us
to be at the top of this block late this week, expect precip chances
to be limited to shortwaves rotating around the block. Expect highs
to be reaching at least the 80s Thursday and Friday, with a few
spots reaching 90 as ensembles show temps in the 90th percentile.

As we move into the weekend, expect to see some showers and
thunderstorms return as a shortwave from Colorado lifts
northeastwards and phases with a low pressure progging eastwards in
southern Canada. Right now, depending on the model solution, it
looks like we could see rain again as early as Thursday
night/Friday. However, the better chances for rain showers and
thunderstorms looks to occur when the cold front of the low passes
over Upper MI Saturday/Saturday night. As the comma head of the low
wraps around over us behind the cold front Sunday, there is a small
chance that we could see some light rain showers across the area.
Currently, severe wx is not expected; while MUCAPEs are generally
around 1 to 2 kJ/kg Thursday night into Friday night, shear and
helicity are somewhat lacking (bulk shear around only 20 to 25 kts,
with a few spots around 30 kts, and helicity around only 100 to 150
m2/s2). When the cold front moves through Saturday/Saturday night,
energy is lacking, hindering severe weather development. High temps
Saturday are expected to be a bit cooler, only getting into the
upper 70s to low 80s; highs Sunday are to be even cooler, with temps
struggling to even reach 70. Lows from Friday night to Sunday night
are expected to cool each night as well, going from near 60 Friday
night to low 50s Saturday night to mid to upper 40s Sunday night.
Sunday could be another breezy day due to the CAA behind the front.

More seasonable weather is expected to round out the early part of
next week as sfc ridging is projected to move back over Upper MI.
There may be a cold front that moves into the CWA next Tuesday which
could bring more showers and thunderstorm across the area.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 133 AM EDT WED JUN 22 2022

VFR conditions will prevail through the TAF period behind a passing
cold front. Brief gusty conditions from the NW this morning will
diminish quickly by early aftn with light winds and clear skies
expected.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 342 PM EDT TUE JUN 21 2022

A couple of thunderstorms are possible over the eastern lake early
this evening as southwest winds of 20 to 30 knots across the western
and central lake become west winds of 20 to 25 knots across the
eastern half of the lake late tonight due to a shortwave moving
through Lake Superior. Expect winds to become 20 knots or less by
Wednesday afternoon, save for a few southwest to westerly gusts over
the north central lake up to 25 knots late Wednesday afternoon into
early Wednesday evening. These light winds are expected to remain
across the lake for the duration of the forecast period, save for
possibly some higher gusts Sunday.

Thunderstorms are possible across Lake Superior Thursday night
through Saturday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...TAP
AVIATION...JAW
MARINE...TAP
Hazardous weather outlook, Jun 21, 3:32 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
332 PM EDT Tue Jun 21 2022

MIZ001>007-009>014-084-085-221945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
332 PM EDT Tue Jun 21 2022 /232 PM CDT Tue Jun 21 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Record to near record warmth is expected across parts of Upper
Michigan into this evening. See the latest Heat Advisory
statement for more details.

There is a high swim risk for Lake Michigan beaches through this
evening. See the latest Beach Hazards Statements for more details.

There is a chance of thunderstorms late this afternoon and
evening across central and eastern Upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances will return at times Thursday
night into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-221945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
332 PM EDT Tue Jun 21 2022 /232 PM CDT Tue Jun 21 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
evening over the east half.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances will return at times Thursday
night into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-221945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
332 PM EDT Tue Jun 21 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances will return at times Thursday
night into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TDUD

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.